The APGAR Score is a rapid method for assessing the health of a newborn immediately after birth. Developed in 1952 by anesthesiologist Dr. Virginia Apgar, it is one of the first and most widely used tools in neonatology.
The Five Criteria (APGAR Acronym)
Each letter of the APGAR acronym corresponds to a specific physical attribute of the newborn, scored from 0 to 2.
| Sign | 0 Points | 1 Point | 2 Points |
|---|---|---|---|
| Appearance (Color) | Blue or pale | Acrocyanosis (body pink, extremities blue) | Completely pink |
| Pulse (Heart Rate) | Absent | < 100 bpm | ≥ 100 bpm |
| Grimace (Reflex) | No response | Grimace or weak cry | Vigorous cry, cough, sneeze |
| Activity (Muscle Tone) | Limp / flaccid | Some flexion | Active motion |
| Respiration | Absent | Slow, irregular, weak cry | Good, strong cry |
Standard Interpretation
The scores are summed up to give a final value between 0 and 10.
- 7 - 10: Excellent or good condition. Standard post-delivery care is sufficient.
- 4 - 6: Moderately abnormal. The baby may need some resuscitation, suctioning, or oxygen.
- 0 - 3: Severely depressed. Immediate, intensive resuscitation is required.
Clinical Examples and Scenarios
Example 1: The Typical Healthy Newborn
Profile: A full-term baby at 1 minute of life.
- Appearance: Body is pink, hands and feet are slightly blue (1)
- Pulse: 140 bpm (2)
- Grimace: Cries vigorously when suctioned (2)
- Activity: Actively moving arms and legs (2)
- Respiration: Strong, lusty cry (2)
- Total Score: 9
- Interpretation: Normal/Reassuring. A score of 9 is very common, as most babies have slightly blue extremities (acrocyanosis) right after birth.
Example 2: A Baby Requiring Support
Profile: A baby born slightly premature at 5 minutes of life.
- Appearance: Pale all over (0)
- Pulse: 90 bpm (1)
- Grimace: Mild grimace (1)
- Activity: Some flexion, mostly floppy (1)
- Respiration: Weak, gasping breaths (1)
- Total Score: 4
- Interpretation: Moderately abnormal. This baby requires immediate support, likely including positive pressure ventilation (PPV) and continuous monitoring. A 10-minute APGAR should be planned.
Limitations of APGAR
While the APGAR score is a universal language for the immediate transition to extrauterine life, it has limitations:
- Prematurity: Premature babies often score lower due to physiological immaturity (e.g., lower muscle tone, less reflex irritability) rather than asphyxia.
- Maternal Sedation: Drugs given to the mother during labor (like opioids or general anesthesia) can depress the infant's APGAR score.
- Not Predictive of Long-Term Neurological Outcome: The APGAR score is a snapshot in time. A low 1-minute or 5-minute APGAR does not reliably predict cerebral palsy or long-term cognitive deficits.
References
- Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260-267.
- American Academy of Pediatrics (AAP) and American College of Obstetricians and Gynecologists (ACOG). The Apgar Score. Pediatrics. 2015;136(4):819-822.